How I Learned to Stop Worrying and Live With Lipoatrophy
By Jeff Berry
I'll never forget the first time it happened. A few years ago my partner Stephen and I were shopping for furniture at Crate & Barrel. After being waited on by an unhelpful sales clerk who was obviously gay, I watched as he strutted away and began whispering with a coworker. They were smirking and stealing furtive glances in my direction, when suddenly the clerk pointed to his cheeks while the other nodded knowingly.
Even though they were out of earshot, it was all too clear what was being discussed. "Yeah, I thought he was kind of cute at first, too," I could almost hear him saying to his coworker. "But then when I got closer -- well, you could just tell."
I located my partner and quickly blurted out, "We have to go. Now." I was so upset that I was shaking. After Stephen had finally calmed me down enough for me to explain what had happened, he tried to persuade me that I either was overreacting or had misinterpreted what was going on. But it was painfully obvious to me what had happened: They had noticed my sunken cheeks -- the scarlet letter of HIV.
Our face is a reflection to the world of who we are. It is a stranger's first impression of us -- and often the sole basis on which we are judged by others. It's how we are identified on our driver's license. And it is the one thing on our body that we cannot cover up or change, without the use of a costume, makeup or surgery.
No one who hasn't experienced lipoatrophy can really know what it's like to live with; one of the hardest parts is the continual stares that are held just a little too long. For me, the onset and progression resulted in a grieving process that took quite a long time to work through -- and is ongoing. I've often compared it to the five stages of grief (outlined in Elizabeth Kubler-Ross' book, On Death and Dying) that a person with a terminal illness goes through when coming to terms with the fact that they are going to die: denial, anger, bargaining, depression and acceptance.
Around five years ago, after giving it a lot of thought and talking it over with my partner, I decided to dip into my savings (to the tune of around $3,000) and receive several treatments of New-Fill (poly-L-lactic acid, Sculptra), a facial filler that was later approved by the U.S. Food and Drug Administration for lipoatrophy. I didn't know if it would work, or how long it would last. But I was desperate to try something, anything. The injections were incredibly painful, but for a few months my self-image and confidence were bolstered by a noticeable improvement in my appearance. However, the boost was short-lived -- not only was it cost prohibitive, it proved to be only a temporary fix. The New-Fill eventually was absorbed and the natural collagen that my body was supposed to produce as a result of the injections never materialized (this apparently happens with a certain percentage of people). Down the road I may get more treatments, but only if my insurance covers it, or if my condition dramatically worsens.
It has taken me several years to accept the "death" of my face, to the point where I finally was able to deal with the loss and move on with my life. But no matter how hard I tried to explain it to my friends, my family, my health care providers or my partner, I never really feel like they "get it" -- how dramatically it has affected my sense of self. And then when you do try to help someone understand, it feels as if you're being vain or overly narcissistic. Mainly what I hear back is "Oh, you can hardly even tell," or "Jeff, it's not important what's on the outside, it's what's on the inside." And while that may be true, and they're only trying to help, the fact is ... I know.
Every morning when I wake up and every night before I go to bed, I end up face to face with myself in front of a mirror; unfortunately there's just no getting around that. And although I stopped taking Zerit (d4T, stavudine) (which has been linked to lipoatrophy) years ago, I still catch myself checking in the mirror for any new signs. Is that another line in my face? Was that dimple there before? Do my cheeks seem more hollow today than yesterday? In the last few years the lipoatrophy seems to have slowed or stopped -- or else I've become more accustomed to it.
I feel as though I'm past the "anger" stage; I hardly even notice the stares anymore. Now I must grapple with the effects of aging. Whenever there is a new crinkle in my face, I always face the lingering question of whether the change is the result of my HIV, my meds or just the fact that I'm getting older. Every time I take my pills, I wonder: At what cost comes undetectable? Is my current, successful regimen of Kaletra (lopinavir/ritonavir) and Sustiva (efavirenz, Stocrin) possibly contributing to the lipoatrophy? Should I switch to a regimen that is more "lipid friendly" and risk the development of resistance or viral rebound? Only after weighing the pros and cons of different treatment regimens, and looking at all the potential side effects, adherence and resistance issues, would I make a decision with my health care provider to switch.
Coming Out of Hiding
I've learned that nourishing my mind, body and spirit are all essential to living with lipoatrophy. I try to exercise regularly, eat a healthy diet and keep stress to a minimum. I set aside a part of each day, just for me, and do something enjoyable, whether it's riding my bike, listening to music, working in the garden or reading a good book. And it's been necessary for me to consciously work at not becoming isolated or turning into a couch potato because of my changed face, but instead to cultivate old friendships while seeking out new ones, to maintain a certain level of visibility within the community and to continually try to broaden my social network. But in the end it is my relationships with loved ones (and my higher power) that truly sustain me.
Through it all, I try to keep a sense of humor about life with all of its ups and downs, and to not take myself too seriously. And I don't hold too much ill will toward the guy at Crate & Barrel. I believe that many people find the prospect of developing lipoatrophy scarier than HIV itself. But learning to accept others at more than just face value has been an extremely valuable life lesson for me. That old adage -- don't judge a book by its cover -- has come to take on a whole new meaning for me.
Jeff Berry is the Director of Publications at Test Positive Aware Network (TPAN) and Editor of Positively Aware and Positively Aware en Español.
Click here to e-mail Jeff Berry.
Get your questions answered at The Body's Ask the Experts forum on facial wasting!
About Jeff Berry
Home: Chicago, Ill.
For Jeff Berry, watching the "death" of his face has involved a long grieving process -- one that he's still working through. He writes, "I've often compared it to the five stages of grief ... denial, anger, bargaining, depression and acceptance."
With the support of his loved ones, the greater HIV community and his rewarding work at a Chicago HIV/AIDS organization, Jeff has learned to live with lipoatrophy -- but it's still a daily struggle. He has been working at Test Positive Aware Network since 1992, and is now the director of publications and editor of Positively Aware and Positively Aware en Español. He lives in Chicago with his partner, Stephen.
November 1989: Started AZT (zidovudine, Retrovir) 600 mg per day; CD4 count under 500
September 9, 1994: Switched to d4T (stavudine, Zerit) 40 mg twice daily because of CD4 count of 177
May 15, 1995: Switched to 3TC (lamivudine, Epivir) 150 mg + d4T twice daily
September 5, 1996: Switched to 3TC + AZT 300 mg + nevirapine (Viramune) 200 mg twice daily after receiving first viral load test -- viral load was 20,800; CD4 count 324
November 4, 1996: Viral load increased to 40,500; switched to 3TC + AZT + indinavir (Crixivan)
August 1998: Developed a kidney stone; switched to 3TC + AZT + nelfinavir (Viracept)
June 2001: Due to viral load of 14,600 and the results of a genotypic resistance test, he switched to Kaletra (lopinavir/ritonavir) + efavirenz (Sustiva, Stocrin); has had great success with this regimen -- viral load remains undetectable and CD4 count hovers between 700 and 800